Alert archive / Nevada / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Elko, NV

July 13, 20225 counties in Nevada

NWS Elko, NV issued this red flag warning at Jul 13, 2022, 1:37 AM PDT for 5 counties in Nevada. It took effect at Jul 13, 2022, 8:00 AM PDT. It was in force for 15 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2022, 1:37 AM PDT (08:37 UTC)
In effect from
Jul 13, 2022, 8:00 AM PDT
Expired
Jul 13, 2022, 11:00 PM PDT
In force
15 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 11:44 AM PDTWILDFIRE10 Wsw Cherry Creek, NVBLACK MOUNTAIN WILDFIRE: WHITE PINE COUNTY CAUSE: NATURAL (LIGHTNING).
Jul 13, 3:11 PM PDTWILDFIRE19 S Ruby Lake, NVMOONEY BASIN WILDFIRE: WHITE PINE COUNTY CAUSE: NATURAL (LIGHTNING).
Jul 13, 3:39 PM PDTTSTM WND GST 5833 Nne New Pass Summit, NVRED BUTTE RAWS (RBTN2). ELEVATION 5026 FT.
Jul 13, 4:09 PM PDTWILDFIRE11 Sw Ruby Lake, NVCOWBOY WILDFIRE: WHITE PINE COUNTY CAUSE: NATURAL (LIGHTNING).
Jul 13, 5:11 PM PDTWILDFIRE11 Wsw Preston, NVSECRET SPRING WILDFIRE: WHITE PINE COUNTY CAUSE: NATURAL (LIGHTNING).
Jul 13, 7:38 PM PDTWILDFIRE7 Ssw Lund, NVINDIAN SPRING WILDFIRE: WHITE PINE COUNTY CAUSE: NATURAL (LIGHTNING).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
6068 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS85 KLKN 130837
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
137 AM PDT Wed Jul 13 2022

NVZ426-427-438-140245-
/O.NEW.KLKN.FW.W.0009.220713T1600Z-220714T0600Z/
Northern Nye County-Mojave-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
137 AM PDT Wed Jul 13 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 11 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 426, 427, AND 438...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 9 AM this morning to 11 PM PDT this evening.

* Affected Area...Fire Weather Zone 426 Northern Nye County-
  Mojave, Fire Weather Zone 427 Central Nevada-Toiyabe, Fire
  Weather Zone 438 W Elko County and N Eureka and Lander Counties
  N of I80.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ425-469-470-140245-
/O.NEW.KLKN.FW.W.0009.220713T1500Z-220714T0600Z/
White Pine and Northeast Nye Counties-Central Elko County-
Eastern Elko County-
137 AM PDT Wed Jul 13 2022

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT
THIS EVENING FOR  FOR FIRE WEATHER ZONES 425, 469, AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry lightning,
which is in effect from 8 AM this morning to 11 PM PDT this 
evening.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast
  Nye Counties, Fire Weather Zone 469 Central Elko County and Fire
  Weather Zone 470 Eastern Elko County.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Thunderstorm Coverage...Isolated dry thunderstorms are expected
  to develop across zones 425, 469 and 470 during the afternoon
  and early evening Wednesday.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions. Dry lightning may 
  create new fire starts and combine with strong outflow winds to 
  produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
dry lightning, strong winds, low relative humidity, and warm 
temperatures can contribute to extreme fire behavior.

&&

$$
1 follow-up statement
917 
WWUS85 KLKN 132146
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
246 PM PDT Wed Jul 13 2022

NVZ425-469-470-141600-
/O.NEW.KLKN.FW.W.0010.220714T1900Z-220715T0600Z/
/O.CON.KLKN.FW.W.0009.000000T0000Z-220714T0600Z/
White Pine and Northeast Nye Counties-Central Elko County-
Eastern Elko County-
246 PM PDT Wed Jul 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 425, 469, AND 470...
...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM PDT THURSDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
425, 469, AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is
in effect from noon to 11 PM PDT Thursday.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties, Fire Weather Zone 469 Central Elko County and 
  Fire Weather Zone 470 Eastern Elko County.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Thunderstorm Coverage...Isolated dry thunderstorms are expected
  to develop across zones 425, 469 and 470 during the afternoon
  and early evening Wednesday and again Thursday afternoon and
  early evening.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions. Dry lightning may
  create new fire starts and combine with strong outflow winds to
  produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ426-427-438-140600-
/O.CON.KLKN.FW.W.0009.000000T0000Z-220714T0600Z/
Northern Nye County-Mojave-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
246 PM PDT Wed Jul 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 426, 427, AND 438...

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave, Fire Weather Zone 427 Central Nevada-Toiyabe, Fire 
  Weather Zone 438 W Elko County and N Eureka and Lander 
  Counties N of I80.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 12, 8:20 PM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 12, 8:20 PM PDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Elko NV
820 PM PDT Tue Jul 12 2022

.SYNOPSIS...Hot conditions continue with highs in the mid 90s to
lower 100s through the weekend. Could see more chances for showers
and thunderstorms as well, mainly across eastern Nevada.

&&

.UPDATE...Showers and isolated storms continue across much of
northeast Nevada this evening, but coverage of dry lightning
has diminished. The Red Flag Warning was therefore allowed to
expire at 8pm. Upgraded the Heat Advisory in southeast Elko
county to Heat Warning for Wednesday and Thursday. More showers
and storms possible for portions of eastern Nevada Wednesday and
Thursday, although coverage should be noticeably less than
Tuesday.

&&

.PREV DISCUSSION... /ISSUED AT 324 PM /

SHORT TERM...Today through Wednesday evening.

Isolated dry thunderstorms and virga/cloud build-ups continue to
form across central and eastern Nevada this afternoon. Some areas
may experience gusty and erratic winds in or around these storms.
later this evening the column of air is expected to moisten some
from the earlier storms. This may help in producing isolated
showers after midnight. Any amounts are expected to be light in
nature. Lows tonight are slow to cool down after a day of hot
weather. Heat advisories are in effect for Humboldt, Northern
Lander and Northern Eureka counties this evening. Lows in the mid
60s, With areas near Wendover only cooling off into the mid 70s. A
Heat Advisory goes into effect for this area tomorrow as similar
condtions are expected with daytime temps in the lower 100s and
lows in the mid 70s.

As the high pressure pivots a bit to the east, so does the
available moisture for Wednesday. Thunderstorms activity wanes,
with some build-ups/virga or isolated thunderstorm activity
possible across extreme eastern Nevada. Otherwise another hot and
dry day is in store for the state, with highs in the mid 90s to
lower 100s in spots. Lows in general will be in the upper 50s to
lower 60s, with the exception being near Wendover, in the mid 70s,
(mentioned above).

LONG TERM...Thursday through next Tuesday.

A large ridge of high pressure will continue sitting over the
Four corners area on Thursday with a short wave impulse moving
into northern California. This will bring a drier southwesterly
flow and shunt a majority of the subtropical moisture to our south
and east. However, lingering moisture and instability along the
border with Utah and southeastern Idaho may remain, causing mainly
virga showers and isolated dry thunderstorms over the eastern
portions of White Pine and Elko counties. Temperatures will remain
hot with highs generally in the 90s to low 100s in spots. Some
breezy afternoon winds expected as well.

Friday through Sunday...the upper level ridge is forecast wobble
a bit but will maintain its location around the Four corners
region through this period, with increasing subtropical moisture
and potential for showers/storms through the weekend. Highs will
be in the 90s to low 100s. Winds will be breezy each afternoon
though it does not appear any wind thresholds will be reached.

Monday and Tuesday...some guidance is hinting at the ridge
loosening its grip over the region as troughing to our north and
west tries to move in. This would likely result in drier
conditions and slightly cooler temps. Highs in the upper 80s to
90s. Winds may be a touch breezier than over the weekend as the
gradient could be slightly tighter.

AVIATION...VFR conditions will continue through the next 24
hours. Isolated evening thunderstorms are possible at KELY and
KEKO with the threat for strong and erratic winds possible with
any storm. Breezy winds expected tomorrow SW10-20G25-30KT possible
at all TAF sites.

FIRE WEATHER...

A Red Flag Warning remains in effect for zones 425, 469, and 470
for isolated dry thunderstorms with coverage greater than 15
percent, and gusty erratic outflow winds, until 8 PM this evening.
Winds Wednesday and Thursday afternoon will be breezy across most
areas, with gusts as high as 30 mph in the strongest spots. RH's
remain in the 10-15 range across most of the state, with drier
air (5-10 RH) across zone 437. For these reasons elevated fire
weather conditions are forecasted for Wednesday and Thursday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

Heat Advisory until 11 PM PDT this evening for Humboldt County-
Northern Lander County and Northern Eureka County.

Excessive Heat Warning from 11 AM Wednesday to 11 PM PDT
Thursday for Southeastern Elko County.

&&

91/86/86/91

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:52 PM PDTExcessive Heat WarningLKNElko30 hr
Jul 13, 2:46 PM PDTRed Flag WarningLKNElko, Nye, White Pine32 hr
Jul 13, 4:41 PM PDTSpecial Weather StatementLKN34 min

Nearby

Red Flag Warnings in Nevada, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.